Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 37, NWS Des Moines, IA

May 2, 2008Cerro Gordo County, Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 2, 2008, 3:13 PM CDT for Cerro Gordo County, Worth County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2008, 3:13 PM CDT (20:13 UTC)
Expired
May 2, 2008, 4:00 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Cerro Gordo County, IA, Worth County, IA

The radar

The Minneapolis radar (KMPX), 168 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 3:15 PM CDTTSTM WND GST 60Mason City, IA
May 2, 3:20 PM CDTTSTM WND DMGManly, IAWINDS TORE OFF SHINGLES AND SOME SIDING FROM A BAR AND ANOTHER BUSINESS IN MANLY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 022013
SVRDMX
IAC033-195-022100-
/O.NEW.KDMX.SV.W.0037.080502T2013Z-080502T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA...
  THIS INCLUDES THE CITY OF MASON CITY...
  WORTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 400 PM CDT.

* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MASON CITY...AND MOVING
  NORTH AT 32 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLYMOUTH BY 315 PM CDT...
  MANLY...HANLONTOWN AND 9 MILES EAST OF FERTILE BY 320 PM CDT...
  KENSETT BY 330 PM CDT...
  9 MILES EAST OF JOICE BY 335 PM CDT...
  NORTHWOOD BY 340 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 194 AND 218.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4350 9350 4350 9303 4312 9303 4313 9350
TIME...MOT...LOC 2013Z 172DEG 28KT 4323 9325

$$

ALBRECHT
3 follow-up statements
000 
WWUS53 KDMX 022028
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT FRI MAY 2 2008

IAC033-195-022100-
/O.CON.KDMX.SV.W.0037.000000T0000Z-080502T2100Z/
WORTH IA-CERRO GORDO IA-
326 PM CDT FRI MAY 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHERN CERRO GORDO AND WORTH COUNTIES...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR KENSETT...OR 13 MILES
NORTH OF MASON CITY...MOVING NORTH AT 38 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTHWOOD BY 335 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 196 AND 218.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

POWER LINES AND TREES HAVE BEEN BLOWN DOWN IN THE MASON CITY 
AREA...WITH NUMEROUS REPORTS OF 60 MPH WINDS ACROSS NORTHERN
CERRO GORDO COUNTY. 

LAT...LON 4350 9303 4324 9303 4317 9304 4317 9303
      4312 9303 4316 9317 4317 9350 4350 9350
TIME...MOT...LOC 2026Z 188DEG 33KT 4336 9320

$$

ALBRECHT
000 
WWUS53 KDMX 022038
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT FRI MAY 2 2008

IAC033-022047-
/O.CAN.KDMX.SV.W.0037.000000T0000Z-080502T2100Z/
CERRO GORDO IA-
337 PM CDT FRI MAY 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CERRO GORDO COUNTY IS
CANCELLED...

AT 332 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.


LAT...LON 4350 9303 4326 9303 4325 9331 4326 9333
      4325 9334 4325 9350 4350 9350
TIME...MOT...LOC 2037Z 183DEG 36KT 4345 9325

$$

IAC195-022100-
/O.CON.KDMX.SV.W.0037.000000T0000Z-080502T2100Z/
WORTH IA-
337 PM CDT FRI MAY 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WORTH COUNTY...

AT 332 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR NORTHWOOD...OR 17 MILES SOUTH OF HAYWARD...MOVING NORTH AT 42
MPH.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 202 AND 218.

FOR YOUR PROTECTION GO TO THE BASEMENT OR AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL
TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

A 59 MPH WIND GUST WAS RECORDED AT 334 PM CDT IN THOMPSON. 

LAT...LON 4350 9303 4326 9303 4325 9331 4326 9333
      4325 9334 4325 9350 4350 9350
TIME...MOT...LOC 2037Z 183DEG 36KT 4345 9325

$$

ALBRECHT
000 
WWUS53 KDMX 022058
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT FRI MAY 2 2008

IAC195-022108-
/O.EXP.KDMX.SV.W.0037.000000T0000Z-080502T2100Z/
WORTH IA-
358 PM CDT FRI MAY 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR WORTH COUNTY WILL EXPIRE AT
400 PM CDT...

AT 357 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4350 9303 4326 9303 4325 9331 4326 9333
      4325 9334 4325 9350 4350 9350
TIME...MOT...LOC 2058Z 183DEG 36KT 4366 9323

$$

ALBRECHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:00 PM CDT, 13 minutes earlier.

Area forecast discussion, May 2, 3:00 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT FRI MAY 2 2008

.DISCUSSION...
SHARP UPPER LEVEL TROUGH AND ASSOCIATED CLOUD DECK PULLING EAST OF
THE FORECAST AREA THIS AFTERNOON. STRONG MIXING WITH THE SYSTEM WILL
DIMINISH FOR THE REMAINDER OF TONIGHT AS A WEAK RIDGE WORKS EAST
THIS EVENING. MOISTURE LEVELS HAVE AGAIN PLUMMETED WITH SFC DEW
POINTS NOW IN THE MID TEENS TO UPPER 20S OVER THE NORTHERN AND
CENTRAL PLAINS. A FEW CLOUDS NOTED OVER WESTERN SOUTH DAKOTA AND
NEBRASKA FROM WEAK WARM ADVECTION ALREADY OCCURRING.  A WELL
DESERVED BREAK FROM THE ACTIVE WEATHER ARRIVES LATE TONIGHT AND
CONTINUES THROUGH SUNDAY AND MONDAY. LIGHT WINDS TONIGHT AND
RELATIVELY DRY AIRMASS ONCE AGAIN WILL LEAD TO SOME PATCHY FROST
ACROSS THE AREA...OUTSIDE OF METRO AREAS WHERE HEAT ISLAND EFFECT
WILL HELP MITIGATE THE FROST POTENTIAL. WINDS GRADUALLY SWING OVER
TO THE SOUTH SOUTHWEST FOR SUNDAY AFTERNOON AND NIGHT AS THE SFC
RIDGE EXITS TO THE EAST AND SOUTH OF THE STATE. SUNDAY LOOKS TO BE A
GREAT DAY...WITH RELATIVELY DRY AIR IN PLACE...EXPECT SOME AFTERNOON
CUMULUS AND TEMPERATURES TO REBOUND INTO THE UPPER 60S TO LOWER 70S.
MODELS SUGGESTING A WEAK TROUGH CROSSING THE AREA BY SUNDAY EVENING
WHICH WILL HAVE LITTLE IMPACT ON THERMAL STRUCTURE THROUGH SUNDAY
NIGHT AND MONDAY. WEAK BOUNDARY TO HANG UP JUST SOUTH OF THE REGION
AS INCREASED SOUTHERLY FLOW DEVELOPS OVER THE SOUTHERN PLAINS FOR
MONDAY INTO TUESDAY. ANOTHER IN A SERIES OF WAVES WILL DEEPEN AND
INCREASE MOISTURE RETURN BY LATE MONDAY AND TUESDAY. GFS CONTINUES
TO BE THE MORE AGGRESSIVE OF THE MODELS WITH QUICKER SATURATION AND
DESTABILIZATION. AM LEANING TOWARD THE NAM/EURO/GEM WHICH FAVOR A
SLOWER RETURN OF MOISTURE AND CHANCES FOR RW/TRW. UKMET IN LINE WITH
OTHER MODELS IN SLOWER RETURN AND HAVE INTRODUCED CHANCES TO
SOUTHERN SECTIONS BY MON NIGHT AND TUESDAY. INSTABILITY TO INCREASE
ACROSS THE AREA TUESDAY AFTERNOON AND EVENING AS MOISTURE RETURNS.
THOUGH THE GFS SEEMS OVERDONE...EURO AND UKMET ALSO SUGGESTING
SUFFICIENT CAPE AND SHEAR FOR SOME SEVERE STORMS WITH THE PASSAGE OF
THE LATE AFTERNOON COLD FRONT ON TUESDAY AND WILL MAINTAIN POPS FOR
THE DAY. WITH THE FRONT AGAIN STALLING SOUTH OF THE REGION FOR
WEDNESDAY INTO THE END OF THE WEEK WITH ADDITIONAL SHORT WAVE ENERGY
RETURNING FOR WED NIGHT AND THURSDAY WILL KEEP POPS GOING FOR SOUTH
TWO THIRDS INTO THURSDAY. MED RANGE MODELS CONTINUE TO INDICATE A
RATHER HIGH QPF EVENT CLOSE TO HOME FOR WED NIGHT THURSDAY. ATTM
...CONFIDENCE REMAINS LIMITED AS TO THE LOCATION. LATEST 12Z EURO
HAS BULLSEYE OVER SOUTHERN IA WITH GFS SHOWING CENTRAL IA GETTING
GREATER QPF AMOUNTS. MODELS HAVE TRENDED FARTHER SOUTH WITH MOST OF
THE MID WEEK SYSTEMS. NONE THE LESS...WILL CONTINUE TO CARRY CHANCE
POPS FOR NOW WITH THE LIKELIHOOD THAT HIGHER POPS MAY BE NEEDED.
TEMPS TO BE NEAR OR ABOVE NORMAL THROUGH WED WITH A COOLER DAY
EXPECTED ON THURSDAY. HAVE LEANED TOWARD ENSEMBLE MIN FOR THURS HIGH
AND WOULDNT BE SURPRISED TO SEE SOME 50S OVER THE AREA IF THE SYSTEM
DEVELOPS AS PROGGED. TIMING OF LATE WEEK AND WEEKEND RATHER
DIFFICULT RIGHT NOW WITH ANOTHER FAST MOVING SYSTEM CROSSING THE
NORTHERN PLAINS. HAVE OPTED TO USE A BLENDED GFS/EURO SOLN FOR THE
WEEKEND AS BOTH MODELS SHOW SIMILAR SIGNATURES FOR POP AND QPF
SATURDAY WITH PASSAGE OF A PACIFIC FRONT. TEMPS SHOULD MODIFY PRIOR
TO PASSAGE OF FRONT...THOUGH CLOUD COVER MAY TEMPER MAX TEMPS.

&&

.AVIATION...03/18Z
STRONG NW WINDS IN WELL MIXED AIRMASS THIS AFTERNOON. EXPECT AIRMASS
TO DECOUPLE QUICKLY THIS EVENING AND THEN THE FLOW WILL BE BECOME SW
AS SURFACE HIGH MOVES SOUTH OF IOWA.  VFR CLEAR THROUGH MOST OF THE
FORECAST PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ
AVIATION...JJ
LONG TERM...REV
Hazardous weather outlook, May 2, 4:44 AM CDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
444 AM CDT FRI MAY 2 2008

IAZ006-007-016-017-025>028-037>039-049-050-061-062-075-086-097-
030945-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MAHASKA-
WAPELLO-DAVIS-
444 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY ALONG AND EAST OF A MASON CITY TO OTTUMWA LINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY FROM MID
MORNING THROUGH THE AFTERNOON. A FEW STORMS MAY BE SEVERE DURING
THIS PERIOD WITH HAIL AND DAMAGING STRAIGHT LINE WIND BEING THE
MAIN THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE.  IN ADDITION...FLASH
FLOODING CANNOT BE RULED OUT IF HEAVY RAIN DEVELOPS ACROSS AREAS
WHERE THE GROUND IS SATURATED FROM RECENT HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY. AT
THIS TIME THE SEVERE THREAT CANNOT BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING THROUGH THE
AFTERNOON HOURS.

IAZ004-005-015-023-024-033>036-044>048-057>060-070>074-081>085-
092>096-030945-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-
DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-
LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
444 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
WEST OF A MASON CITY TO OTTUMWA LINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING THROUGH EARLY
AFTERNOON. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT LATER THIS
MORNING WITH HAIL AND DAMAGING WIND BEING THE MAIN THREAT...
ESPECIALLY ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR.
THUNDERSTORMS WILL BECOME ISOLATED LATER THIS AFTERNOON AND ARE
NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY. AT
THIS TIME THE SEVERE THREAT CANNOT BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FAB

In the hours before

Local storm report, May 2, 12:33 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1233 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     LIGHTNING        5 NE LINDEN             41.69N 94.19W
05/02/2008                   DALLAS             IA   LAW ENFORCEMENT

            LIGHTNING STRUCK SEVERAL POWER POLES AND SET THEM ON FIRE
            NEAR THE INTERSECTION OF HIGHWAY 44 AND P46/EL PASO
            AVENUE.

&&

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:16 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer44 min
May 1, 9:58 PM CDTSevere Thunderstorm WarningDMXPoweshiek16 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.